Hail, Garfield
- When
- May 5, 8:40 PM CST
- Where
- Garfield County, Hunter
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -97.660
Thunderstorms moved into the area late in the evening on the 5th with enough instability and shear present to maintain severe weather into the early morning hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms moved into the area late in the evening on the 5th with enough instability and shear present to maintain severe weather into the early morning hours of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 3:00 PM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 400 PM CDT Sun May 5 2019 .DISCUSSION... Deep, moist convection has commenced across the high plains of KS, OK, and TX this afternoon along a dryline. Most of the CAMs have suggested this activity through their cycles, and the environment just ahead of them will support supercells. The aforementioned is especially true over the eastern panhandles and extreme western OK before 03Z. Steep mid level lapse rates are also present, which could result in a large hail threat across this region. In addition, if a discrete cell can make it into western north TX/southwestern OK this evening, tornado potential is certainly not zero. As the storms progress eastward overnight into less favorable conditions, they will begin to weaken. At least low chance PoPs have been included through the overnight into early tomorrow morning. Central to south central OK will have the best chance of receiving rainfall amounts exceeding one quarter of an inch. For tomorrow, Monday, the dryline is expected near the same region, with a cold front moving across KS during the afternoon. Thunderstorms will develop along these two boundaries before 00Z. Coverage will likely be higher tomorrow than today as a mid to upper level shortwave trough enhances broad lift over the region. Severe storms are again expected through Monday night, with the main threats of damaging hail and wind gusts. Again, these storms will progress eastward over our FA during the evening and early morning hours Tue. The main feature this forecast period will be a opening mid to upper trough moving over the four corners region Tue afternoon and evening. The surface pattern will change very little during Tue, although the NAM suggests the cold front will remain closer to the KS/OK border. Regardless, as height falls commence late in the day moist convection should bloom from NW OK through western north TX. Severe weather will again be a concern, especially across western OK before 06Z, with plenty of deep layer shear in place along with steep mid level lapse rates. The large hail threat Tue may then be accompanied by a wind threat shifting eastward over central and northern OK during the overnight hours Tue into Wed morning. The upper level trough is expected to lift northeastward into central KS by Thu 00Z as shower and thunderstorm activity exits our eastern zones early in the day. If conditions can rebound behind the first round of convection early Wed, the threat of severe weather may commence again Wed afternoon along a dryline likely draped somewhere across central OK. However, a dryslot and limited height falls may limit overall coverage late in the day Wed, although discrete cells may be more likely in this scenario. Much colder and drier conditions are expected behind the front Thu through next weekend. Low 60s for high temps Thu will be common north of I-40, with some high 30s trying to creep into northwestern OK for lows Friday morning. The next chance of rain will accompany southern stream shortwave trough late Fri through early Saturday morning. Severe weather is not expected with this activity at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 79 63 76 / 50 10 40 20 Hobart OK 60 80 63 76 / 50 10 40 20 Wichita Falls TX 63 82 65 78 / 30 10 40 20 Gage OK 58 83 59 78 / 50 20 60 30 Ponca City OK 60 78 63 77 / 50 30 50 40 Durant OK 63 82 63 77 / 20 10 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 99/06
Hazardous Weather Outlook National Weather Service Norman OK 758 PM CDT Sun May 5 2019 OKZ004>048-050>052-TXZ083>090-061100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 758 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered strong to severe storms formed late Sunday afternoon across southwest Kansas and the Texas and Oklahoma Panhandles. These storms will move east during the evening hours into western Oklahoma and western north Texas. There is a marginal risk of severe weather across nearly all of the area late this afternoon and tonight, and a slight risk of severe weather west of a line from Ponca City to Oklahoma City to Lawton to Seymour in Texas. The strongest storms will be capable of producing quarter to golf ball size hail and 60 to 70 mph wind gusts. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Monday, there is a slight risk of severe thunderstorms across northern and northwestern Oklahoma. Thunderstorms are expected to develop along a cold front Monday afternoon across southern Kansas into northwest Oklahoma. These storms will then move south and southeast across the northern half of Oklahoma. Large hail and damaging wind gusts will be possible with these storms. An approaching storm system will bring more widespread severe weather chances to Oklahoma and north Texas Tuesday and Wednesday. All severe weather hazards will be possible. There is also a chance of thunderstorms late Friday into Saturday. .Heavy Rainfall... Heavy rainfall will be possible Tuesday and Wednesday, which could lead to localized flash flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
811 PM CDT Sun May 5 2019
OKZ005-006-060145-
Alfalfa OK-Woods OK-
811 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa and northeastern
Woods Counties Until 845 PM CDT...
AT 808 PM CDT, developing, strong thunderstorms were in an area
extending from 3 miles northwest of Ingersoll to 11 miles northwest
of Alva, to 5 miles southeast of Freedom moving southeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Alva, Cherokee, Carmen, Freedom, Burlington, Dacoma, Amorita, Byron,
Lambert, Avard, Ingersoll, Driftwood, Capron and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3699 9842 3697 9811 3656 9835 3674 9910
3676 9913 3677 9913 3699 9903
TIME...MOT...LOC 0108Z 293DEG 24KT 3683 9845 3691 9882
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT Sun May 5 2019
OKZ005-006-011-017-018-060200-
Major OK-Kingfisher OK-Alfalfa OK-Woods OK-Blaine OK-
827 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Major...northwestern
Kingfisher...southwestern Alfalfa...southeastern Woods and northern
Blaine Counties Until 900 PM CDT...
AT 824 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Waynoka to 3 miles northwest of Longdale, moving
northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Fairview, Okeene, Carmen, Cleo Springs, Longdale, Aline, eastern
Canton Lake, Orienta, Isabella and Homestead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3657 9836 3604 9810 3608 9860 3616 9864
3655 9889 3664 9869
TIME...MOT...LOC 0124Z 241DEG 22KT 3652 9879 3618 9858
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 846 PM CDT Sun May 5 2019 OKZ005-060200- Woods OK- 846 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR north central Woods County Until 900 PM CDT... AT 843 PM CDT, strong thunderstorms were along a line extending from 5 miles south of Buttermilk to 11 miles north of Freedom, moving north at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... These storms will remain over mainly rural areas of north central Woods County. LAT...LON 3700 9903 3687 9919 3700 9939 TIME...MOT...LOC 0143Z 197DEG 18KT 3703 9932 3692 9917 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 848 PM CDT Sun May 5 2019 OKZ033-034-060215- Harmon OK-Greer OK- 848 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR central Harmon and south central Greer Counties Until 915 PM CDT... AT 846 PM CDT, a strong thunderstorm was located 6 miles south of Vinson, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Vinson and McKnight. LAT...LON 3473 10000 3485 9999 3494 9974 3478 9965 TIME...MOT...LOC 0146Z 240DEG 18KT 3481 9983 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
918 PM CDT Sun May 5 2019
TXZ087-088-060300-
Knox TX-Baylor TX-
918 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR southern Knox and southwestern
Baylor Counties Until 1000 PM CDT...
AT 915 PM CDT, showers and thunderstorms to the south of Knox County
were producing wind gusts near 50 mph in the southern part of the
county.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera and Rhineland.
LAT...LON 3340 9999 3359 9999 3366 9956 3358 9947
3340 9944
TIME...MOT...LOC 0215Z 230DEG 26KT 3348 9978
WRThe Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
8 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Estimated by local Fire officials.
Large barn was destroyed.
Damage relayed through media story. The roof of a barn was blown about 200 yard away along with damage to a few walls of the barn.
Trees and power poles downed.
A car was flipped, a garage door damaged, and numerous trees were downed by a tornado east of Perry.
Time estimate from radar.
Time estimate from radar.
Mping report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823244, 823247, 823248, 830788, 823250, 829954, 823252, 823253, 823254, 823255, 823256, 823257, 823259.